Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Shreveport, LA

February 27, 2017Bossier Parish, Webster Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 27, 2017, 10:32 AM CST for Bossier Parish, Webster Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2017, 10:32 AM CST (16:32 UTC)
Expired
Feb 27, 2017, 11:15 AM CST
In force
43 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bossier Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 49 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 4.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS54 KSHV 271632
SVRSHV
LAC015-119-271715-
/O.NEW.KSHV.SV.W.0024.170227T1632Z-170227T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1032 AM CST MON FEB 27 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Northwestern Webster Parish in northwestern Louisiana...
  Northern Bossier Parish in northwestern Louisiana...

* Until 1115 AM CST

* At 1032 AM CST, a severe thunderstorm was located near Plain
  Dealing, or 19 miles southwest of Springhill, moving northeast at
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Springhill, Cullen, Plain Dealing, Cotton Valley, Sarepta,
  Shongaloo, Alden Bridge, Rocky Mount, Leton and Ivan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3285 9324 3272 9376 3278 9379 3279 9379
      3281 9380 3282 9379 3285 9378 3285 9381
      3302 9343 3302 9329
TIME...MOT...LOC 1632Z 245DEG 25KT 3281 9371 

HAIL...1.00IN
WIND...60MPH
 
$$

12
1 follow-up statement
811 
WWUS54 KSHV 271702
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1102 AM CST MON FEB 27 2017

LAC015-119-271715-
/O.CON.KSHV.SV.W.0024.000000T0000Z-170227T1715Z/
Webster LA-Bossier LA-
1102 AM CST MON FEB 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CST
FOR NORTHWESTERN WEBSTER AND NORTHEASTERN BOSSIER PARISHES...

At 1101 AM CST, a severe thunderstorm was located over Sarepta, or 7
miles south of Springhill, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Springhill, Cullen, Cotton Valley, Sarepta, Shongaloo and Leton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3285 9324 3281 9352 3292 9358 3302 9343
      3302 9329
TIME...MOT...LOC 1701Z 245DEG 25KT 3290 9349 

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 6:08 AM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Feb 27, 6:08 AM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
608 AM CST Mon Feb 27 2017

.AVIATION...
For the 27/12z TAFs, convection will persist across much of the
area through at least 28/00z, although coverage should become
increasingly scattered through the day. Scattered showers will
persist after 28/00z but current thinking is that the chances of
any TAF sites being impacts are too low to warrant a mention.
Flight conditions will vary between MVFR and LIFR due to the rain,
but most locations should see a slow improvement as the rain
coverage decreases. However, MVFR/IFR, and possibly LIFR,
conditions are likely tonight and through the end of the TAF
period as low clouds develop and patchy fog develops. Fog will be
most likely in areas that receive rain.

CN

&&
PREV DISCUSSION... /issued 1159 PM CST Sun Feb 26 2017/

AVIATION...
For the 27/06Z TAFs, MVFR conditions overtaking most terminals to
begin this period as ceilings lower in locations with showers and
thunderstorms. Thunder is still best handled with TEMPO conditions
but could become better organized on through Monday morning as an
upper level disturbance shifts eastward across TX into our region.
Ceilings will likely continue to deteriorate with mostly MVFR and
occasional IFR conditions possible through much of Monday morning
as convection increases and expands farther east into the region.
Convection should begin to wane during Monday afternoon with just
isolated activity still possible through the end of the TAF cycle.
Otherwise, mainly sely winds between 5-10 kts to prevail with some
occasional higher gusts invof on convection.

/19/
.PREV DISCUSSION... /issued 243 AM CST Mon Feb 27 2017/

DISCUSSION...
Showers and thunderstorms pushing east across northeast Texas,
southern Arkansas, and extreme north Louisiana at this time due to
enhanced low-level warm advection in the vicinity of a warm front.
As the morning progresses, convection to develop south of
Interstate 20, becoming more widespread through mid to late
morning before diminishing slightly through the early afternoon. A
somewhat enhanced pressure gradient between a surface high in the
Atlantic and a low in the Great Plains to allow for south winds
around 10 to 15 mph today. High temperatures this afternoon to
range from around 70 near De Queen to near 80 in Lufkin. Chance of
showers and thunderstorms persisting overnight with lows in the
60s.

Severe thunderstorms possible on Tuesday evening into Wednesday
morning across the entire ArkLaTex with an enhanced threat
focused mainly north of Interstate 20. Ingredients supporting
severe weather threat are a moist unstable airmass, an approaching
upper-level trough, a strong low-level jet, and an approaching
surface cold front to focus convection. However, despite these
several ingredients supporting the possibility of severe weather,
other inhibiting factors somewhat complicate the forecast.
First, warm sector diurnally driven storm development may be
limited by the lack of a surface focus. Second, clouds will
likely limit the heating necessary to initiate convection. Thus,
it appears that severe weather threat will be confined to
approaching frontal boundary late in the evening in conjunction
with 500 mb height falls. Damaging winds and hail will be the
biggest threat with isolated tornadoes possible due to strong
shear just ahead of frontal boundary where southerly flow
interacts with eastern migration of front.

Severe weather threat pushes east on Wednesday morning as squall
line develops along front and spreads east across southern
Arkansas and north Louisiana. Front should exit the region by
midday Wednesday with high pressure building in its wake.
Temperatures behind the front to range from highs in the 60s to
lows in the 40s though Saturday. Surface high to shift east of the
region on Saturday evening bringing a return flow of gulf moisture
and increased chances for showers and thunderstorms for Sunday.
/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  65  82  65 /  60  30  30  30
MLU  75  65  83  67 /  70  30  30  30
DEQ  69  58  76  56 /  40  30  40  60
TXK  71  62  78  60 /  50  30  40  50
ELD  72  62  80  63 /  50  30  40  40
TYR  77  64  80  59 /  60  20  40  50
GGG  77  65  81  62 /  50  20  40  40
LFK  80  66  83  65 /  60  20  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/09
Hazardous weather outlook, Feb 27, 5:47 AM CST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
547 AM CST Mon Feb 27 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-281200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
547 AM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...north central Louisiana...
northwest Louisiana...southeast Oklahoma...east Texas and
northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms can be expected throughout the day.
Small hail and gusty winds may be possible with some storms.
Although widespread organized severe weather is not expected
today, a few storms could produce large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Periods of showers and thunderstorms will continue through
Wednesday. Organized severe thunderstorms may be possible on
Tuesday evening into Wednesday morning across the ArkLaTex along
a cold front. The greatest threat of severe thunderstorms will be
mainly across Southeast Oklahoma, Northeast Texas, and Southern
Arkansas with a lesser threat south across lower sections of
Northeast and East Texas and North Louisiana. Damaging winds, some
marginally severe hail and isolated tornadoes will be possible
with some storms.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

05

In the hours before

Special weather statement, Feb 27, 10:16 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1016 AM CST MON FEB 27 2017

ARZ071-LAZ001>003-271700-
Lafayette AR-Bossier LA-Caddo LA-Webster LA-
1016 AM CST MON FEB 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAFAYETTE COUNTY...
NORTHWESTERN WEBSTER...NORTHWESTERN CADDO AND NORTHERN BOSSIER
PARISHES UNTIL 1100 AM CST...

At 1016 AM CST, Doppler radar was tracking a strong thunderstorm over
Belcher, or 20 miles northwest of Bossier City, moving northeast at
25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springhill, Benton, Cullen, Plain Dealing, Sarepta, Hosston, Belcher,
Gilliam, Dixie, Alden Bridge, Rocky Mount, Cavett, State Line and
Bolinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3264 9385 3279 9398 3311 9357 3289 9338
TIME...MOT...LOC 1616Z 232DEG 24KT 3277 9385

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 1:15 AM CSTSpecial Weather StatementSHVBossier, Claiborne, Webster45 min
Feb 27, 2:11 AM CSTSpecial Weather StatementSHVLincoln, Union49 min
Feb 27, 6:20 AM CSTRiver Flood WarningSHVWebster4 days
Feb 27, 10:16 AM CSTSpecial Weather StatementSHVBossier44 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.